dcsimg
This website is not affiliated with the U.S. government or military.

ADMINISTER FIRST AID TO CHEMICAL AGENT CASUALTIES

Identify signs and symptoms of chemical agent poisonings and their treatments

Click here to download the presentation.

Lesson 22
ADMINISTER FIRST AID TO
CHEMICAL AGENT CASUALTIES

INTRODUCTION

You have already demonstrated your ability to initiate emergency care to a casualty suffering from nerve agent poisoning. In this lesson, you will learn to determine whether additional atropine is needed by the nerve agent casualty and, if needed, to administer additional injections of atropine. You will also learn to provide aid to victims of other chemical agents, that is, blister agents, blood agents, and choking agents.

ADMINISTER FIRST AID TO
CHEMICAL AGENT CASUALTIES

TASK

Identify signs and symptoms of chemical agent poisonings and their treatments.

CONDITIONS

Given written items pertaining to the identification and treatment of chemical agent casualties.

STANDARD

Score 70 or more points on the 100-point written examination.

IDENTIFY SIGNS AND SYMPTOMS OF
SEVERE NERVE AGENT POISONING

Signs of mild nerve agent poisoning such as a runny nose, drooling, tightness in the chest, cramps, and nausea.

Strange and confused behavior.

Wheezing, coughing, and gurgling sounds while breathing,

Severely pinpointed pupils.

Red eyes with tears present.

Vomiting.

IDENTIFY SIGNS AND SYMPTOMS OF
SEVERE NERVE AGENT POISONING

Severe muscular twitching (spasms).

Loss of bladder and bowel control.

Convulsion.

Unconsciousness.

Respiratory failure (not breathing).

TREAT A CASUALTY WITH SEVERE NERVE
AGENT POISONING

Remember: Provide care to casualties only after you have masked, put on your own protective clothing, and decontaminated your own exposed skin (if needed).

Question:

How long do I wait after administering the three Mark I kits and CANA?

Response:

Five minutes.

TREAT A CASUALTY WITH SEVERE NERVE
AGENT POISONING

Squat, insert your gloved hand beneath the casualty's hood, and take his carotid pulse using two fingers (not your thumb).

Question:

Why squat instead of kneeling?

Response:

If you kneel, the chemical agents on the ground will reduce your protective clothing's ability to protect you.

TREAT A CASUALTY WITH SEVERE NERVE
AGENT POISONING

Question:

The casualty requires additional atropine if his pulse is under how many beats per minute?

Response:

If it is under 90 beats per minute.

TREAT A CASUALTY WITH SEVERE NERVE
AGENT POISONING

Administer Additional Atropine

Remove an atropine autoinjector from your aid bag, tear the clear plastic protective bag, and remove the autoinjector.

Form a fist around the autoinjector with your dominant hand.

Grasp the yellow safety cap with your other hand. Pull the yellow safety cap away from the body of the autoinjector.

TREAT A CASUALTY WITH SEVERE NERVE
AGENT POISONING

Place the green end of the autoinjector against and at a 90 degree angle to the injection site. [Normally, the injection site is on the outer thigh below the hip and above the knee. If the casualty is very thin, the upper, outer quadrant of his buttocks is used as the injection site.]

Apply firm, even pressure to make the autoinjector function.

TREAT A CASUALTY WITH SEVERE NERVE
AGENT POISONING

Question:

How long do you leave the needle in the muscle?

Response:

At least 10 seconds.

Remove injector from casualty.

Question:

What should I do with the used injector?

Response:

Attach the used autoinjector to the casualty's outer clothing (pocket flap) to inform medical personnel what medication the casualty received and how much he received.

TREAT A CASUALTY WITH SEVERE NERVE
AGENT POISONING

Question:

How long should you wait between injections, assuming that his pulse rate is still below 90 beats per minute?

Response:

Five minutes.

Administer Additional CANA

Administer a second CANA if the casualty is still suffering convulsions 5 to 10 minutes after administering the first CANA. If the casualty still has convulsions 5 to 10 minutes later administer a third CANA.

TREAT A CASUALTY WITH SEVERE NERVE
AGENT POISONING

Question:

What is the maximum number of CANA autoinjectors you should administer to a casualty.

Response:

Three.

IDENTIFY SIGNS AND SYMPTOMS OF
EXPOSURE TO BLISTER AGENTS

Blister agents act primarily on the eyes, respiratory tract, and skin. The eyes are very sensitive and are usually the first to be affected by blister agents. Signs and symptoms affecting the skin and respiratory track may not appear for several hours following exposure.

IDENTIFY SIGNS AND SYMPTOMS OF
EXPOSURE TO BLISTER AGENTS

Eyes

Sensitivity to light.

Gritty feeling in eyes.

Inflammation of the inner eyelids.

Swelling and spasms of the eyelids.

Watery eyes.

Pain.

IDENTIFY SIGNS AND SYMPTOMS OF
EXPOSURE TO BLISTER AGENTS

Skin

Itching.

Swelling and redness.

Blisters.

Pain. (If lewisite or phosgene oxide, pain is immediate and intense.)

IDENTIFY SIGNS AND SYMPTOMS OF
EXPOSURE TO BLISTER AGENTS

Respiratory Tract

Throat irritation (dry, burning sensation).

Harsh cough and hoarse voice.

Phlegm (mucous discharge) or frothy sputum.

Runny nose and frequent sneezing.

IDENTIFY SIGNS AND SYMPTOMS OF
EXPOSURE TO BLISTER AGENTS

Other

Headache.

Nausea and vomiting.

Diarrhea.

TREAT A CASUALTY EXPOSED TO A
BLISTER AGENT

After the casualty is masked, quickly flush the casualty's eye if liquid blister agent is present in the eye. If agent is present in both eyes, flush both eyes.

Remove and open the casualty's canteen.

Have the casualty take a deep breath and hold it.

Lift the casualty's mask from his chin so his eyes are exposed.

Tilt the casualty's head to one side so the eye to be flushed is lower than the other eye.

Have the casualty open his lower eye.

TREAT A CASUALTY EXPOSED TO A
BLISTER AGENT

Pour the water from the canteen gently into the lower eye, pouring from the inner edge of the eye to the outer edge.

Continue to flush the eye with water until the blister agent has been flushed from the eye.

If both eyes are contaminated, tilt the casualty's head so the other eye is now lower than the flushed eye and flush the second eye in the same manner.

Replace the casualty's mask. Have him clear his mask resume normal breathing.

TREAT A CASUALTY EXPOSED TO A
BLISTER AGENT

Question:

What should you do once you have removed any liquid blister agent from the casualty's eyes?

Response:

Decontaminate the casualty's face and exposed skin, then evacuate the casualty as soon as practical.

Question:

Assume blisters have formed on the casualty's unprotected forearms. Should you decontaminate the blisters?

Response:

Do not decontaminate or break the blistered areas.

Washing eyes may not result in symptoms going away. Do not reflush.

IDENTIFY SIGNS AND SYMPTOMS OF
EXPOSURE TO CHOKING AGENTS

Choking agents are chemical agents that attack the lungs and cause them to fill with fluid. Early signs and symptoms will subside rapidly and allow the casualty to carry on with his combat mission if needed. If the casualty was exposed to a sufficient amount of choking agent, late signs and symptoms usually appear 4 to 24 hours after initial exposure.

IDENTIFY SIGNS AND SYMPTOMS OF
EXPOSURE TO CHOKING AGENTS

Early Signs and Symptoms of Exposure to Choking Agents

Tears.

Dry throat.

Tightness in the chest.

Choking cough.

Nausea or vomiting.

Headache.

IDENTIFY SIGNS AND SYMPTOMS OF
EXPOSURE TO CHOKING AGENTS

Late Signs and Symptoms of Exposure to Choking Agents

Anxiety.

Wheezing.

Rapid, shallow breathing.

Weak, but rapid, pulse (tachycardia).

Serious attacks of coughing that produce white or yellowish fluid, sometimes frothy and tinted with blood.

Cyanosis (bluish tint to lips and nailbeds).

Shock.

Respiratory arrest.

TREAT A CASUALTY EXPOSED TO
CHOKING AGENTS

Mask the casualty.

Instruct a casualty with early signs and symptoms of choking agent poisoning to sit until the signs and symptoms have subsided if the military situation permits. Have the casualty evaluated by medical personnel when possible.

If a casualty shows late signs and symptoms, have him rest in a sitting position and keep him warm. Evacuate him as soon as possible.

IDENTIFY SIGNS AND SYMPTOMS OF
BLOOD AGENT POISONING

Blood agents interfere with the body's ability to use oxygen. They may also attack the lungs like choking agents. Signs and symptoms of choking agent poisoning include:

Dizziness and headache.

Cherry-red skin.

Irritation of the eyes, nose, and throat.

Nausea and vomiting.

Slow pulse (bradycardia).

IDENTIFY SIGNS AND SYMPTOMS OF
BLOOD AGENT POISONING

Fast and deep breathing in the initial phase, followed by shallow breathing and faintness due to a decrease of usable oxygen.

Convulsions.

Respiratory arrest.

Cardiac arrest.

TREAT A CASUALTY WITH
BLOOD AGENT POISONING

Mask the casualty.

Evacuate the casualty to the nearest medical treatment facility as quickly as possible.

ADMINISTER FIRST AID TO
CHEMICAL AGENT CASUALTIES

CLOSING

Chemical agents are deadly. Immediate treatment can help chemical agent casualties to survive until they can be evacuated to a medical treatment facility where they can receive medical treatment. Remember to take adequate protective measures yourself before helping a casualty who has been overcome by chemical agents.

This lesson is tested in the written multiple-choice examination.

Questions